Polyherbacy Prompts Need For Physicians Advice
Two University of Iowa Health Care physicians are calling attention to the issue of polyherbacy, the excessive or inappropriate ingestion of herbs for the treatment or prevention of disease, especially in older patients.
Jose Ness, M.D., UI assistant professor (clinical) of internal medicine, and Nicole Nisly, M.D., associate professor (clinical) of internal medicine and director of the UI Complimentary and Alternative Medicine Clinic
Jose Ness, M.D., UI assistant professor (clinical) of internal medicine, and Nicole Nisly, M.D., associate professor (clinical) of internal medicine and director of the UI Complimentary and Alternative Medicine Clinic, published a letter on polyherbacy in the May issue of the Journal of Gerontology.
The physicians said that oftentimes patients take herbal supplements in conjunction with their regular medicine regimen. However, combining conventional medications with herbal supplements without first talking to your physician can lead to possible adverse interactions with medication or illness.
Prior to taking an herbal supplement, a patient should have established a treatment goal, researched reliable sources for herbal information and consulted with their physician or pharmacist about safety and efficacy of the herbs.
"Patients should always discuss with their primary physician any medication, herbal or conventional, theyre taking," Ness said. "Physicians can then find out about possible side effects and help prevent unexpected complications."
Patients should also talk to their physician or pharmacist about conventional treatment options that are available to ensure the proper and best treatment is given, Nisly said.
"A patient is more likely to begin taking herbal supplements if they do not see desired results from more conventional methods," Nisly said.
Herbal supplements should not be used by children or anyone who is pregnant, lactating or receiving chemotherapy, HIV treatment, transplant medications or anticoagulants, due to increased risk of adverse side effects.
Commonly used herbs include ginseng, ginkgo biloba, garlic, St. Johns Wort, aloe and Echinacea. Sea algae and licorice are commonly found in multi-ingredient supplements.
Possible side effects can include headache, abdominal pain, fatigue and nausea. More serious side effects can include excessive bleeding or interaction with other drugs, resulting in excessive or diminished drug function, Nisly said.
Each herb can come in several forms, each different enough to cause differing side effects. "It is important to remember that just as with other medications, it is possible to experience an allergic reaction to an herbal supplement," Ness said.
While serious herbal complications are not common, Ness noted, caution is a must. The sicker a patient is, the more likely he or she is to experience such adverse reactions.
Ness added that there is a lack of standardization in herbal manufacturing, which is not approved or regulated by the Food and Drug Administration. Some supplements are produced with quality control standards similar to drug production, but some are not. Concerns with misidentified herbs and contaminants need to be kept in mind by both consumers and health care professionals.
Reading bottle labels is a valuable resource for learning about a product. The more information a label provides about dosage, ingredients, company reputation and contact info, the better. Patients should look for single-herb supplements known for safety and efficacy from reliable manufacturers.
Doctors need to be informed about herbal uses, interactions and side effects, so they are best able to counsel patients on safe herbal use.
"Doctors need to remember to listen with an open mind when patients talk about their preferred method of treatment, or the patient might withhold information such as herbal use," Ness said.
Ness and Nisly agree that the most important thing to remember when beginning any medication is to talk honestly and openly with your primary physician, in order to ensure the best care and safest use possible.
Becky Soglin | University of Iowa